Montana, 2010

Flash Flood in Montana, August 11, 2010

August 11, 2010 · NWS TFX · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rains and flash flooding over Teton County. No damages were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Slow moving thunderstorms produced heavy rains and flash flooding over Teton County. No damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 11, 2:02 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 11, 2:02 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT WED AUG 11 2010

.DISCUSSION...

TONIGHT THROUGH FRIDAY...UPPER LOW OVER NORTHEAST OREGON CONTINUES
TO SEND MOISTURE AND SHORT WAVE IMPULSES INTO SOUTHWEST MONTANA.
THUNDERSTORMS HAVE BEGUN TO DEVELOP AS THE AIRMASS DESTABILIZES
AND THESE STORMS WILL MOVE NORTH AND EAST AS DAY TRANSFORMS INTO
EVENING. SOME STORMS WILL LIKELY BECOME STRONG BUT RATHER LOW VERTICAL
SHEAR VALUES AND A LACK OF STRONG FORCING SHOULD KEEP SEVERE
THUNDERSTORMS TO ISOLATED OCCURRENCES. THE MAIN THREAT FROM
THUNDERSTORMS THIS EVENING WILL BE HEAVY RAIN AND GUSTY WINDS. THE
UPPER TROF FINALLY MOVES ACROSS THE CONTIENTAL DIVIDE THURSDAY
WITH SCATTERED THUNDERSTORMS AGAIN DEVELOPING OVER THE AREA DURING
THE AFTERNOON. FRIDAY WILL SEE A BIG CHANGE IN THE WEATHER AS A
COLD FRONT MOVES SOUTH OUT OF CANADA SETTING UP A WIDESPREAD RAIN
AND ISOLATED THUNDERSTORM PATTERN. TEMPERATURES THURSDAY WILL BE
SLIGHTLY BELOW SEASONAL AVERAGES BUT READINGS FRIDAY WILL BE 15 TO
20 DEGREES BELOW SEASONAL AVERAGES. EMANUEL

FRIDAY NIGHT THROUGH WEDNESDAY...EXPECT AN UPPER LEVEL TROF OF LOW
PRESSURE TO BE OVER THE REGION TO BEGIN THE PERIOD. THE LATEST
FORECAST MODELS NOW INDICATE THAT THE UPPER LEVEL TROF IS GOING TO
BE QUITE A BIT SLOWER TO EXIT THE REGION. AS A RESULT...THERE WILL
BE A CHANCE FOR PRECIP...ESPECIALLY OVER NORTH CENTRAL MONTANA
FRIDAY NIGHT AND WELL INTO SATURDAY. ADDITIONALLY...AFTERNOON
TEMPERATURES ON SATURDAY WILL BE FAIRLY COOL...AS MUCH AS 15 DEGREES
BELOW NORMAL OVER NORTH CENTRAL MONTANA. EVERYTHING NOW INDICATES
THE TROF SHOULD EXIT THE REGION BY SATURDAY EVENING...ALLOWING FOR
MOSTLY SUNNY AND DRY CONDITIONS FOR SUNDAY AND MONDAY.
ADDITIONALLY...AFTERNOON TEMPERATURES WILL REBOUND TO NEAR SEASONAL
READINGS BY MONDAY. FOR TUESDAY AND WEDNESDAY...AND UPPER LEVEL
RIDGE WILL BE TRYING TO BUILD OVER THE PACIFIC NORTHWEST...ALLOWING
FOR A BIT OF MOISTURE TO WORK ITS WAY BACK INTO THE REGION.
THUS...THE CHANCES FOR ISOLATED/SCATTERED THUNDERSTORMS WILL
INCREASE OVER THE REGION ON TUESDAY AND WEDNESDAY...AS AFTERNOON
TEMPERATURES REMAIN NEAR SEASONAL NORMALS. BRUSDA

&&

.AVIATION...
UPDATED 1800Z.
WEAK SOUTHWEST FLOW AND ANOTHER UPPER-LEVEL TROUGH WILL CAUSE
INSTABILITY SHOWERS AND THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE
AND SOUTHWEST MONTANA. SOME STORMS MAY CONTAIN GUSTY ERRATIC WINDS
AND SMALL HAIL. VICINITY SHOWERS ARE POSSIBLE OVERNIGHT INTO
THURSDAY MORNING AS THE TROUGH CONTINUES TO PUSH THROUGH THE AREA.
OVERALL VFR CONDITIONS ARE EXPECTED HOWEVER...INTRUSIONS OF MVFR ARE
POSSIBLE IN AND NEAR THUNDERSTORM ACTIVITY ALONG WITH MOUNTAIN
OBSCURATION. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  80  50  64 /  30  30  60  60
CTB  50  77  48  62 /  30  30  60  60
HLN  54  79  53  67 /  30  30  40  60
BZN  49  79  51  74 /  30  40  30  40
WEY  39  67  36  69 /  30  40  30  20
DLN  47  73  47  72 /  30  30  30  30
HVR  56  83  54  67 /  30  30  60  50
LWT  52  73  51  61 /  30  30  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...BRUSDA
AVIATION...MLS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 11, 4:25 AM MST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT WED AUG 11 2010

MTZ008>015-044>055-121130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
525 AM MDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON. SOME CELLS MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL.
HOWEVER...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER DEVELOPING
IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 11, 2:01 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT WED AUG 11 2010

MTZ009-048-112145-
NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
301 PM MDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN LEWIS AND
CLARK...NORTHWESTERN TETON...WESTERN PONDERA AND EXTREME SOUTHERN
GLACIER COUNTIES UNTIL 345 PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF HEART BUTTE...OR 34 MILES
NORTHWEST OF CHOTEAU...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN TETON COUNTY...
  RURAL WESTERN PONDERA COUNTY...
  RURAL SOUTHERN GLACIER COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4796 11299 4795 11293 4799 11290 4803 11296
      4804 11295 4806 11298 4831 11287 4818 11246
      4786 11282 4791 11304
TIME...MOT...LOC 2101Z 209DEG 15KT 4802 11285

WARANAUSKAS
Special weather statement, Aug 11, 2:40 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT WED AUG 11 2010

MTZ008-015-112245-
BEAVERHEAD MT-MADISON MT-
340 PM MDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN MADISON AND
NORTHERN BEAVERHEAD COUNTIES UNTIL 445 PM MDT...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF DIVIDE...OR 28 MILES NORTH
OF DILLON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DEWEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4580 11291 4579 11283 4574 11275 4568 11274
      4566 11269 4562 11266 4548 11277 4555 11301
TIME...MOT...LOC 2140Z 203DEG 8KT 4560 11284

COULSTON
Special weather statement, Aug 11, 2:46 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
346 PM MDT WED AUG 11 2010

MTZ050-054-112230-
JUDITH BASIN MT-MEAGHER MT-
346 PM MDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEAGHER AND SOUTHERN
JUDITH BASIN COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES EAST OF WHITE SULPHUR SPRINGS...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN MEAGHER COUNTY...
  RURAL SOUTHERN JUDITH BASIN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4701 11046 4691 11013 4655 11041 4662 11065
TIME...MOT...LOC 2147Z 203DEG 15KT 4668 11047

COULSTON
Special weather statement, Aug 11, 2:50 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT WED AUG 11 2010

MTZ013-050-051-112245-
CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT-
350 PM MDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JUDITH BASIN...WESTERN
FERGUS AND SOUTHERN CHOUTEAU COUNTIES UNTIL 445 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF GEYSER...OR 11 MILES NORTHWEST OF
STANFORD...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   COFFEE CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4767 11026 4743 10977 4711 11023 4731 11060
TIME...MOT...LOC 2150Z 217DEG 10KT 4730 11033

COULSTON
Special weather statement, Aug 11, 3:26 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 PM MDT WED AUG 11 2010

MTZ054-112330-
MEAGHER MT-
426 PM MDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEAGHER COUNTY UNTIL
530 PM MDT...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WHITE SULPHUR SPRINGS...
MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN AND EASTERN MEAGHER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4620 11048 4632 11088 4676 11062 4674 11056
      4668 11046 4669 11039 4666 11027 4647 11028
TIME...MOT...LOC 2226Z 210DEG 9KT 4632 11065

COULSTON

The radar

The Great Falls radar (KTFX), 116 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Teton

When
August 11, 3:28 PM MST to 5:30 PM MST
Where
Teton County, 28 mi NW of Choteau to 20 mi NW of Bynum
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
48.107, -112.608

National Weather Service 88D radar returns indicated heavy rainfall from a slow moving thunderstorm thus prompting a flash flood warning. No reports of damage were received.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258538.